Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS EYW

May 3, 2005Monroe County, Florida

NWS EYW issued this severe thunderstorm warning at May 3, 2005, 5:07 PM EDT for Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2005, 5:07 PM EDT (21:07 UTC)
Expired
May 3, 2005, 5:32 PM EDT
In force
25 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS52 KEYW 032107
SVREYW
FLC087-032130-
/O.NEW.KEYW.SV.W.0002.050503T2107Z-050503T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
507 PM EDT TUE MAY 3 2005

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA

* UNTIL 530 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF OCEAN REEF...OR
  ABOUT 12 MILES SOUTHEAST OF HOMESTEAD...AND MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCEAN REEF BY 515 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF THE
STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS...AND KEEP AWAY FROM WINDOWS.

LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003

$$

LK
2 follow-up statements
987 
WWUS52 KEYW 032119
SVSEYW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
519 PM EDT TUE MAY 3 2005

FLC087-032130-
/O.CON.KEYW.SV.W.0002.000000T0000Z-050503T2130Z/
UPPER KEYS IN MONROE FL-
519 PM EDT TUE MAY 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR UPPER
KEYS IN MONROE COUNTY...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH KEY
LARGO...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH KEY LARGO IN MONROE COUNTY AT 525 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...POSSIBLE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003

$$

LK
306 
WWUS52 KEYW 032132
SVSEYW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
530 PM EDT TUE MAY 3 2005

FLC087-032150-
/O.EXP.KEYW.SV.W.0002.000000T0000Z-050503T2130Z/
UPPER KEYS IN MONROE FL-
530 PM EDT TUE MAY 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY
EXPIRES AT 530 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORM LOCATED NEAR NORTH KEY LARGO HAD
WEAKENED. HOWEVER...STRONG WINDS OF 45 MPH...AND POSSIBLY SMALL HAIL
MAY STILL BE POSSIBLE THROUGH 545 PM OVER THE EXTREME UPPER
KEYS...INCLUDING CARD SOUND ROAD AND NORTH KEY LARGO. THIS STORMS
WAS MOVING SOUTHEAST AT 10 MPH.

THIS IS STILL A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR STRONG WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003

$$

LK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 3, 3:20 PM EDT, 1 hour 47 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
320 PM EDT TUE MAY 3 2005

.DISCUSSION...
.OBSERVATIONS...
IT TURNED INTO A SUNNY DAY. TEMPERATURES ROSE TO 86 AT KEY WEST AND
88 AT MARATHON ONCE THE SUN CAME OUT. WINDS WERE FROM THE EAST LESS
THAN 10 KNOTS AT THE REPORTING STATIONS. OUR RADAR SHOWED ONLY
NON-METEOROLOGICAL ECHOES IN OUR AREA OF RESPONSIBILITY -- MUCH MORE
ACTIVE ON THE PENINSULA THIS AFTERNOON.
&&

ANALYSIS...
OVERNIGHT CONVECTION OUT NEAR DRY TORTUGAS DISPLACED THE NOW-FAMILIAR
SURFACE BOUNDARY INTO THE STRAITS. THIS FEATURE THEN BECAME MORE
DIFFUSE AND LESS WELL-DEFINED AND HAS PROBABLY REFORMED TO OUR NORTH
WHICH TIES IN WITH THE HEAVY THUNDER UP THERE. ALSO FOR THIS REASON
OUR MORNING NORTHERLIES BECAME AFTERNOON EASTERLIES. THE EASTERLIES
IN TURN GENERATED A CLOUD LINE ON THE LOWER KEYS -- A SHORT-LIVED
CLOUD LINE AS THE CAP ON OUR MORNING SOUNDING HELD. THIS LED TO
EVAPORATION AND UN-DEVELOPMENT OF THE CLOUDS AND GAVE US SUNNY SKIES.
&&

.FORECASTS...
GIVEN THE FAIR SKIES GOING INTO TONIGHT WE HAVE DECREASED CLOUD
COVERAGE IN THE GRIDS AND TEXT. HOWEVER YOU MAY NOTE THE PERSISTENCE
OF A NARROW LINE OF CLOUDS OVER THE GULF STREAM IN THE STRAITS. OUR
EXPECTATION IS THAT THIS LINE WILL COME TO LIFE AFTER MIDNIGHT DUE
TO CONVERGENCE OF THE EASTERLIES OVER THE WARM WATERS. (CF S.A. HSU)
FOR THIS REASON WE INCREASED TO SCATTERED THE COVERAGE OF THUNDER IN
THE STRAITS. THE NATURAL TREND WILL BE FOR SHOWERS TO DRIFT NORTH
TOWARD THE ISLANDS SO WE HAVE RETAINED THE 30 PERCENT POPS WE
INHERITED. OTHERWISE THE FORECASTS ARE UNCHANGED FROM THE PREVIOUS
VERSIONS.
&&

.MARINE...
WINDS WILL TEND TO INCREASE SLIGHTLY OVERNIGHT ON THE WATER FROM
THEIR DAYTIME VALUES. SO ALTHOUGH WE ARE OBSERVING SPEEDS AROUND 10
KNOTS WE ARE FORECASTING 10 TO 15 KNOTS TONIGHT. AFTER THAT YOU
SHOULD EXPECT LITTLE CHANGE UNTIL LATE FRIDAY/EARLY SATURDAY. GFS
GUIDANCE INDICATES A SHIFT INTO THE NORTH WILL TAKE PLACE AT THAT
TIME AS A FRONT MOVES THROUGH. MODELS HAVE HAD THEIR PROBLEMS LATELY
SO WE WILL PROBABLY MAKE SOME ADJUSTMENTS TO THIS OUTLOOK IN THE
NEXT 48 HOURS.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ALONG THE MIAMI TO KEY WEST AIR ROUTE AS
WELL AS AT THE ISLAND TERMINALS THROUGH TONIGHT. THE ROUTE FORECAST
WILL REMAIN SPLIT BETWEEN THE MAINLAND AND THE OVER-WATER PORTION
DUE TO ONGOING SHOWERS AND THUNDERSTORMS OVER THE MAINLAND. ACTIVITY
WILL DIMINISH BY 00Z TONIGHT. AVERAGE TOPS ~FL400 WITH MAX TOPS
~FL500 AND MVFR CEILINGS ~FL015. THE STRONGER THUNDERSTORMS WILL
CONTAIN HAIL. ISOLATED CIRCUMNAVIGABLE SHOWERS AND THUNDERSTORMS
WILL TAKE PLACE OVER THE WATER. SURFACE WIND 10010KT SHOULD BECOME
14010KT AFTER 06Z.
&&

PRELIMINARY TEMPS AND POPS...
EYW 076/084 076/084 075 33333
MTH 076/086 076/086 075 33333
&&

.EYW WATCHES/WARNINGS/ADVISORIES...NONE.

DFM/DWF&BS/JL
Hazardous weather outlook, May 3, 6:00 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT TUE MAY 3 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-041000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF THE FLORIDA KEYS
AND SURROUNDING WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM
HAZARD WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AN
ADDITIONAL HAZARD WITH THE STRONGEST STORMS WILL BE GUSTY WINDS IN
EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF THE FLORIDA KEYS
AND SURROUNDING WATERS WEDNESDAY THROUGH FRIDAY. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME FOR FRIDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

K. KASPER

In the hours before

Special weather statement, May 3, 4:53 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
453 PM EDT TUE MAY 3 2005

FLZ076-032130-
MONROE UPPER KEYS-
453 PM EDT TUE MAY 3 2005

...STRONG THUNDERSTORMS TO AFFECT THE UPPER KEYS...

AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF STRONG THUNDERSTORMS LOCATED OVER THE 18 MILE STRETCH.
MOVEMENT OF THIS CLUSTER OF STORMS WAS SOUTHEAST NEAR 25 MPH.

THROUGH 530 PM...THESE STRONG THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 45 MPH...NEAR ZERO VISIBILITIES IN BLINDING
DOWNPOURS...NUMEROUS INTENSE LIGHTNING STRIKES...AND POSSIBLE SMALL
HAIL. RESIDENTS AND MOTORISTS OF THE UPPER KEYS SHOULD STAY INSIDE
UNTIL THE STORMS HAVE PASSED.

LK

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.